Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Northern Indiana

May 23, 2004Allen County, Defiance County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2004, 5:24 PM EDT for Allen County, Defiance County, Putnam County, Ohio. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 5:24 PM EDT (21:24 UTC)
Expired
May 23, 2004, 6:15 PM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Allen County, OH, Defiance County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:45 PM EDTTSTM WND DMGDefiance, OHSEVERAL TREES DOWN
May 23, 5:52 PM EDTTSTM WND GST 64Continental, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS53 KIWX 232124
SVRIWX
OHC003-039-137-232215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN OHIO
  DEFIANCE COUNTY IN OHIO
  PUTNAM COUNTY IN OHIO

* UNTIL 615 PM EDT

* AT 522 PM EDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A LINE 
OF   SEVERE THUNDERSTORMS WITH 65 MPH DAMAGING WINDS ALONG THE 
INDIANA AND OHIO STATE LINE...MOVING NORTHEAST AT 55 MPH. THESE 
STORMS HAVE A HISTORY OF WIND DAMAGE

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  SPENCERVILLE
  FORT JENNINGS
  ELIDA
  DUPONT
  FORT SHAWNEE
  CONTINENTAL
  LIMA
  DEFIANCE
  KALIDA
  CAIRO
  COLUMBUS GROVE

WINDS IN EXCESS OF 65 MPH AND QUARTER SIZE HAIL ARE LIKELY WITH THIS 
LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4141 8477 4126 8476 4126 8444 4122 8442
          4122 8432 4099 8431 4080 8432 4080 8437
          4070 8437 4070 8424 4067 8420 4066 8390
          4115 8389 4115 8423 4141 8424

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 23, 3:10 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EST SUN MAY 23 2004

SHORT TERM...
GOOD POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING.
CAP AROUND 10KFT INDICATED ON ILX SOUNDING ALONG WITH FAIR AMOUNT OF
CLOUDINESS ASSOCIATED WITH OLD MCS LIMITED HEATING THROUGH EARLY
AFTN...KEEPING MOST OF THE CONVECTION IN OUR AREA ELEVATED. AS AREA
OF SHOWERS/TSTMS MOVES TO THE EAST OF THE CWA THIS AFTERNOON...
AIRMASS SHOULD DESTABILIZE FURTHER. CAP WILL WEAKEN AS SHORTWAVE
MOVES INTO IL AND CDFNT APPROACHES THIS EVENING. WINDS HAVE BACKED
AT SURFACE AND LOW LEVEL VAD INCREASING SHEAR...SO POTENTIAL FOR
SUPERCELLS STILL THERE. FRONT SHOULD MOVE ACROSS CWA TONIGHT WITH
SKIES CLEARING. SOME WRAP AROUND STRATO CUMULUS CLOUDS SHOULD MOVE
ACROSS NRN PORTION OF CWA MON. THIS WITH NW FLOW AND LOWERED MAV
MAXES SUGGEST GOING TEMPS MAY BE A BIT HIGH...LOWERED ABOUT A
CATEGORY.
&&

LONG TERM...
MONDAY NIGHT THROUGH SUNDAY...
FORECAST CHALLENGE IS TIMING OF SHOWERS AND THUNDERSTORMS AS FRONTAL
BOUNDARY MEANDERS OVER/NEAR THE AREA EARLY AND AT THE END OF THE
FORECAST PERIOD.

MODELS CONTINUE TO BE IN DECENT AGREEMENT IN MOVING THE SYNOPTIC
SCALE FEATURES OVER THE REGION. MONDAY NIGHT THRU TUESDAY NIGHT A
FRONTAL SYSTEM IS PROGGED TO MOVE ACROSS THE AREA CONTINUING THE
CHANCES FOR THUNDERSTORMS. ON WEDNESDAY A HIGH PRESSURE RIDGE SHOULD
BUILD OVER THE GREAT LAKES AND FORCE THE COLD FRONT INTO SOUTHERN
INDIANA THRU FRIDAY. FRIDAY THROUGH SUNDAY THE BOUNDARY WILL MOVE
BACK INTO THE AREA AND INCREASE THE CHANCES FOR RAIN AGAIN. NORMAL
TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL BE THE RULE THROUGH THE
PERIOD AS THE UPPER FLOW TURNS NORTHWEST.
&&

.AVIATION...
SCATTERED SHOWERS/TSTMS OVER NRN INDIANA ATTM. TSTMS SHOULD BECOME
MORE WIDESPREAD AND STRONGER AS AFTN WEARS ON WITH CONTINUED HEATING
AND BETTER FORCING AS CDFNT/SHRTWV MOVES INTO IL. FRONT SHOULD PASS
THROUGH THE AREA OVERNIGHT WITH SOME WRAP AROUND STRATO CU EXPECTED
TOMORROW MORNING WITH SRN EXTENT OF THE STRATO CU DECK NEAR FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 23, 12:40 PM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EST SUN MAY 23 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1140 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER EXTREME
SOUTHERN LOWER MICHIGAN AND THOSE AREAS OF NORTHERN INDIANA AND
NORTHWEST OHIO NORTH AND WEST OF A DEFIANCE TO PERU LINE.  THERE IS
A SLIGHT RISK FOR SEVERE STORMS OVER THE REMAINDER OF THE AREA.
DAMAGING WINDS... HAIL... AND TORNADOES ARE POSSIBLE.

A VIGOROUS UPPER LEVEL DISTURBANCE AND COLD FRONT INTERACTING WITH A
VERY MOIST AND UNSTABLE AIRMASS WILL TRIGGER THE STORMS...WITH STRONG
WINDS ALOFT ENHANCING THE SEVERE WEATHER POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND
TUESDAY...WITH SEVERE STORMS AGAIN POSSIBLE.  THERE WILL BE ANOTHER
CHANCE FOR THUNDERSTORMS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, May 23, 4:42 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     ANDREWS                 40.86N 85.60W
05/23/2004                   HUNTINGTON         IN   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

&&

HITCHCOCK
Local storm report, May 23, 4:46 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 SW HUNTINGTON         40.85N 85.55W
05/23/2004                   HUNTINGTON         IN   EMERGENCY MNGR

            LARGE TREE DOWN

&&

HITCHCOCK
Local storm report, May 23, 4:57 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     OSSIAN                  40.88N 85.17W
05/23/2004                   WELLS              IN   COUNTY OFFICIAL

            TREES DOWN

&&

HITCHCOCK
Local storm report, May 23, 5:06 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
406 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 W DECATUR             40.83N 85.00W
05/23/2004                   ADAMS              IN   LAW ENFORCEMENT

            LARGE TREES DOWN IN PREBLE

&&

HITCHCOCK
Local storm report, May 23, 5:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             5 E DECATUR             40.83N 84.83W
05/23/2004  0.75 INCH        ADAMS              IN   TRAINED SPOTTER

0408 PM     TSTM WND GST     5 E DECATUR             40.83N 84.83W
05/23/2004  60 MPH           ADAMS              IN   TRAINED SPOTTER

&&

HITCHCOCK
Local storm report, May 23, 5:18 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     3 S WOODBURN            41.08N 84.85W
05/23/2004                   ALLEN              IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. 60 TO 65 MPH ESTIMATED WIND GUSTS

&&

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:04 PM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert56 min
May 23, 5:38 PM EDTSevere Thunderstorm WarningIWXHenry37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.